Use of intravenous fat emulsion (IFE) for the treatment of poisoned patients in extremis is increasing. Little literature exists describing failures and complications of IFE. We describe two cardiac arrests temporally associated with IFE. A 50-year-old woman presented after ingesting 80 total tablets of metoprolol 25 mg and bupropion 150 mg. Bradycardia and hypotension were refractory to calcium salts, catecholamines, and high dose insulin (HDI). With a pulse of 40/min and mean arterial pressure (MAP) of 30 mmHg, 100 mL of 20 % IFE was given; within 30 s, brady-asystolic arrest occurred. Pulses returned after 3 min of CPR. The patient died on hospital day 4 of multisystem organ failure (MSOF). A 53-year-old man presented after ingesting of 3,600 mg of diltiazem and 1,200 mg of propranolol. Bradycardia and hypotension were refractory to calcium salts, catecholamines, HDI, bicarbonate, and atropine. With a pulse of 30/min and a MAP of 40 mmHg, 150 mL of 20 % IFE was given; within 1 min, a brady-asystolic arrest occurred. Pulses returned after 6 min of CPR. The patient died on hospital day 7 of MSOF. Reported cases of IFE failures or potential complications are sparse. This report adds only case experience, not clarity.
That last sentence is important. All we can say for sure is that we have two examples of lipid rescue failure. As for the cause of the asystole let's not lose sight of the obvious fact that both patients had overdosed on drugs that suppress the conduction system and could themselves cause asystole.
There's a good perspective on the article over at The Poison Review.